The agency is working with the drug's manufacturer, GlaxoSmithKline, to update the prescribing information and patient medication guide to include this risk.
Aseptic meningitis has a number of causes including, but not limited to, viruses, toxic agents, some vaccines, autoimmune diseases, and certain medications, including Lamictal. Symptoms can include headache, fever, chills, nausea, vomiting, stiff neck and sensitivity to light. Hospitalization may be required.
"Aseptic meningitis is a rare but serious side effect of Lamictal use," said Russell Katz, M.D., director of the Division of Neurology Products in the FDA's Center for Drug Evaluation and Research. "Patients that experience symptoms should consult their health care professional immediately."
The FDA became aware of the association between Lamictal and aseptic meningitis through routine adverse event monitoring and communications with the drug's manufacturer. Since the drug's approval in December 1994 through November 2009, there were 40 cases of aseptic meningitis identified in patients taking Lamictal. The symptoms were reported to occur within one to 42 days after starting Lamictal. Thirty-five of the 40 patients required hospitalization. In most cases, symptoms ended after Lamictal was discontinued. In 15 cases, symptoms, often more severe, returned when patients restarted the drug.